Stop GERD and Get Off Your Heartburn Medications

WHAT IS GERD?

Gastroesophageal Reflux Disease (GERD) is caused by a chronic, repeated regurgitation of acid from the stomach into the esophagus.  While your stomach is perfectly suited to handle its highly acidic contents, your esophagus is not.  The unwelcome exposure can cause heartburn, throat pain, belching, a sour taste in the mouth, nausea, coughing, wheezing, upper abdominal pain, hoarseness, postnasal drip, throat pain, sinus congestion, and /or a sensation of having a lump in the throat.

 

MEDICATIONS FOR GERD

Proton Pump Inhibitors (PPIs) and Histamine-2 Antagonists (H2 Blockers), are used to slow or stop the production of stomach acid.  These drugs work really well on the symptoms.  However, they do not stop the reflux of stomach contents into the esophagus - they merely reduce the acidity, providing you with temporary relief but at a potential health cost.

 

WHAT’S WRONG WITH HEARTBURN MEDICATIONS?

Long-term use of these medications have been associated with increased risk of bone fractures, vitamin B12 deficiency, C. Difficile (a severe gastrointestinal infection), dementia, hypomagnesemia, and chronic kidney disease.  We don’t know why these associations are there, but we have some possible explanations.  Stomach acid starts the digestion of protein, activates digestive enzymes, and liberates the minerals (like calcium, magnesium, and zinc) in your food so that you can absorb them.  It also kills most of the bacteria that you put into your mouth and swallow.  Essentially, we get more nutrients out of our food and minimize pathogens when we have adequate stomach acid.

 

HIATAL HERNIA AS A CAUSE

In my experience, the vast majority of GERD is caused by what is called a hiatal hernia - even when a hiatal hernia is not detected through imaging.  Understanding the hiatal hernia requires a very brief anatomy lesson:   Between your esophagus and the opening of your stomach, you have a one-way valve.  When working properly, it allows your food to move down into your stomach, but doesn’t allow your stomach contents to move up into your esophagus.  Your respiratory diaphragm - the one that moves your lungs when you breathe - sits right above your stomach, surrounds the valve, and helps to keep it tight.  A hiatal hernia is what you have when your stomach is chronically or repeatedly pulled up too high and the diaphragm is no longer properly aligned.  Without its help, the valve stays open when it shouldn’t be.  This allows your stomach contents to reflux into your esophagus.

 

WHAT YOU CAN DO

Heel Drops:  This is my first-line GERD treatment.  Here is what you do.  First thing in the morning, on an empty stomach:  Drink a tall glass of water.  Stand on your tiptoes as you inhale.  Exhale as you quickly and abruptly drop to you heels.  You want to pound those heels into the floor.  Do 5 every morning (only one glass of water).  The weight of that water in your stomach has enough inertia that when your heels hit and your body stops, your stomach keeps dropping and pulls itself down to where it needs to be.  Over time, by correcting the hiatal hernia, the reflux should stop, and the need for medications should resolve.

Manual Hiatal Hernia Reduction:  In the rare instance that the Heel Drops don’t work, I can manually attempt to grab ahold of the stomach and pull it down into place.  This often takes only one or two treatments.

You might also:  Elevate the head of your bed 6-8 inches, eat smaller meals; avoid drinking with meals; minimize alcohol, caffeine, chocolate, and mint; avoid meals for 2-3 hours before bed; lose weight, quit smoking, try deglychyrrhizinated licorice (DGL), manage your stress, eat slowly, and practice deep abdominal breathing.

 

STOPPING MEDICATIONS

If you are able to stop the reflux, the symptoms will resolve.  However, long-term, untreated reflux can create other serious problems, so I do not recommend letting heartburn or other symptoms of GERD go without treatment or consultation.   If you are able to stop the reflux and you wish to stop your reflux medications, you may need to taper your dosage.  If you continue to have symptoms, please contact your healthcare provider.

 

Greg Burkland, ND